Colorado, 2024

Winter Storm and Winter Weather in Colorado, February 25 to 27, 2024

February 25 to 27, 2024 · NWS GJT · 17 events in 17 counties and zones

A strong cold front moved from northwest to southeast across all of eastern Utah and western Colorado, with significant banding and a long lived snow squall that accompanied the cold front. This resulted in strong winds with gusts 45 to 55 mph in the valleys along the boundary with gusts 60 to 80 mph in the mountains.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong cold front moved from northwest to southeast across all of eastern Utah and western Colorado, with significant banding and a long lived snow squall that accompanied the cold front. This resulted in strong winds with gusts 45 to 55 mph in the valleys along the boundary with gusts 60 to 80 mph in the mountains. Low visibilities and whiteout conditions also occurred at times along this frontal boundary due to falling and blowing snow. Accumulations in the lower elevations were 2 inches or less in spots due to the brief nature of the snowfall along the front as well as milder temperatures, but the impacts due to the snow squalls were felt across much of the region as temperatures plummeted behind it. The San Juan mountains received the heaviest snow with the central Colorado mountains receiving moderate snowfall accumulations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 25, 9:46 PM MST, 1 hour 14 minutes earlier. Its key messages:

  • Warm temperatures continue through tomorrow before a cold front drops temperature near to below normal for a few days.
  • Precipitation with the next winter storm begins for the southern and central mountains tonight and spreads north through the day tomorrow, numerous highlights in effect.
  • Strong southwesterly winds will impact the region late tomorrow through Tuesday, with valleys gusting 40-50 mph and mountains in excess of 60 mph.
Area forecast discussion, Feb 25, 9:46 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
946 PM MST Sun Feb 25 2024

.KEY MESSAGES...

- Warm temperatures continue through tomorrow before a cold
  front drops temperature near to below normal for a few days.

- Precipitation with the next winter storm begins for the
  southern and central mountains tonight and spreads north
  through the day tomorrow, numerous highlights in effect.

- Strong southwesterly winds will impact the region late
  tomorrow through Tuesday, with valleys gusting 40-50 mph and
  mountains in excess of 60 mph.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 324 PM MST Sun Feb 25 2024

Conditions remain sunny and mild across eastern Utah and western
Colorado today, with temperatures running a good 5-10 degrees above
normal. Low amplitude ridging remains in control, keeping things
quiet for now. A cutoff low remains spinning off the coast of
California, while a northern stream trough is just now dropping into
British Columbia. Flow around the cutoff low is pumping deep AR
moisture into the Desert Southwest, with water vapor imagery
indicating the northern edge of the plume is just south of the Four
Corners. This is also evident by the increasing high cloud cover
over that area. These are the three key features of note that will
have influence over our weather for the next few days. As the
northern stream trough moves through the Pacific Northwest, the
cutoff low will drift eastward, turning flow aloft from westerly to
more southwesterly and directing the associated jet and AR plume
into eastern Utah and western Colorado late tonight. Clouds will be
on the increase, and snow showers are expected to break out over the
San Juans and the Elks and West Elks after midnight, with south
facing slopes most favored. Additionally, the pressure gradient
aloft begins to tighten up tonight as the northern and southern
stream jets combine overhead, leading to increasing gusts beginning
at the highest elevations. By 6AM tomorrow morning, gusts over the
San Juans will be 40-50 knots, which, when combined with the
snowfall, will lead to blowing snow and reduced visbilities. The
afternoon will bring a brief lull in activity as forcing switches
from a weak shortwave and orographics to the much stronger northern
stream trough, which not only has some potent dynamic forcing, but
will also be pulling a strong cold front along with it.
Precipitation will kick back in in earnest tomorrow evening, along
with very strong winds. The highest elevations could see gusts in
excess of 70 mph tomorrow night, while lower valleys could see gusts
of 35-45 mph. The cold front will also begin working into northeast
Utah and northwest Colorado tomorrow night, bringing increased
chances of banded precipitation and snow squalls.

Pacing out the winter highlights with this system was a bit tricky.
Two waves bringing accumulating snow, separated by a roughly 6 hour
break, as well as very strong upper level winds mixing down to the
surface throughout the duration, all had to be factored in. The San
Juans are the only range to really see this downturn in activity
tomorrow afternoon, and as such start out with Winter Weather
Advisories tonight, a break after 11AM tomorrow, and then Winter
Storm Warnings from 5PM tomorrow through 11PM Tuesday night. While
the Southern San Juans will see advisory level snow with this first
wave, the Northern San Juans may not. However, the Northern San
Juans will see wind gusts in excess of 60 mph, which is enough to
make even an inch of fresh snow into an impactful amount, and
therefore to be included in the Advisory. The Winter Storm Warning
for the Elks and West Elks also goes into effect at 11PM tonight,
and runs for the duration of the event. This area is currently
forecast to see the highest accumulations, the highest wind gusts,
and very little in the way of a break to justify breaking the
highlights into shorter segments. The northern mountians and the
Gore Range join in at 6AM tomorrow morning, as snow begins to spread
northward ahead of the approaching northern stream trough. As colder
air works in as well, snow over the Uncompahgre Plateau and Grand
Mesa picks up tomorrow night, and as such their warning kicks in at
5PM. All highlights run through 11PM Tuesday night. Storm totals for
all ranges are in the 1 to 2 feet range, although amounts in excess
of 3 feet are possible on favored slopes.

Precipitation over the lower elevations will be rain, at least to
begin with. A transition to snow may occur tomorrow night,
especially across northeast Utah and northwest Colorado as
temperatures cool overnight and the cold front brings in even colder
air. Additional highlights may be needed for this area, as well as
for the Utah mountains, but as these highlights would be for Tuesday
onward, will leave the final decision to the night crew. Wind
advisories for the lower elevations may also be needed tomorrow night
into Tuesday, as those strong upper level winds work down to the
surface all across the CWA. Current guidance has sustained winds of
20-30 mph, with gusts up to 45 mph, for valley locations late
tomorrow evening, which puts them in borderline Wind Advisory
criteria. An extra model run might be just what's needed to push the
decision in either direction, so will leave this for the midnight
crew as well.

Wrapping it all together, enjoy the nice weather today. The Western
Slope is about to go from sunny and mild to wet and wild in a
hurry.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 324 PM MST Sun Feb 25 2024

The cold front will be on our doorstep daybreak Tuesday morning
before quickly pushing through our northern and central zones by
midday. Tuesday afternoon will see the front push south as the base
of the trough reaches the Four Corners region. A continued strong
gradient out ahead of the front will produce 250mb winds of 140 to
170 kts underneath the jetstreak, resulting in blustery conditions
at the surface. Winds across the northern tier of the forecast area
will exceed 15 to 20 mph sustained with gusts of at least 30 mph
Tuesday. Even stronger winds are anticipated south of the I-70
corridor into the Tuesday evening hours with sustained winds of 25
to 35 mph and gusts of 40 to 50 mph in the lower elevations. The
high country, particularly across the San Juans, Elk and West Elk
ranges, will have gusts of 50 to 60 mph. The higher peaks (above
pass level) have a 60 to 80 percent chance for wind gusts of 70 mph
or greater. Needless to say, these strong winds will be responsible
for blowing and drifting snow, likely reducing visibilities to a
quarter mile or less at times, reinforcing the decision to opt for
Winter Storm Warnings rather than advisories with this system. As
noted above, wind advisories may be needed in some of the lower
elevations, particularly across the Four Corners which remain firmly
under the jetstreak Tuesday afternoon.

Widespread precipitation will continue throughout the day on Tuesday
before activity tapers off Tuesday evening and night once the front
exits the region. Plenty of orographic support and AR moisture will
keep snow going in the mountains with moderate to heavy rates
expected along the Divide. Warm air out ahead of this system will
complicate snow levels for the mid and lower valleys but, overall,
confidence is high the northern and higher valleys along the I-70
corridor at least will have transitioned over to snow by Tuesday
morning. Forcing provided by the front paired with the strong winds
and abundant moisture will lead to a couple to more than several
inches of snow in the Lower and Central Yampa River Basins as well
as the Central Colorado River Basin by mid Tuesday afternoon. We'll
have to wait and see how much of an impact this will have on the
roads given the aforementioned warm antecedent conditions but, all
the same, a place to monitor for future highlights. Another thing to
consider...those pesky snow squalls. Strong frontogenesis and
indications of banding in the CAM guidance leads to increased
concerns for snow squalls Tuesday morning and afternoon. This is
strongly reflected in the almost maxed out snow squall parameter
along the front on Tuesday. The main theme from both this and all
previous forecast packages remains the same...please stay tuned to
the latest forecast and road conditions before travelling early this
week, and consider altering travel plans if possible.

Subsident dry air settles overhead Tuesday night and into Wednesday
under cooler northwest flow. Flow quickly shifts to the west by
Wednesday night. This will see high clouds gradually increase on
Thursday as the next bowling ball of a closed low intensifies over
the Gulf of Alaska. Strong southwest flow will return to the Desert
Southwest in response with the gradient rapidly tightening as we
head into the weekend due to the slow push inland of the trough
upstream. Blended guidance is quick to bring showers into northeast
Utah and northwest Colorado Saturday morning and afternoon, but for
now thinking precipitation will hold off until the latter half of the
weekend. One thing is for sure. Our period of unseasonably cool
weather early to mid week will be short-lived as warm air advection
will see temperatures rebound back to several degrees above normal
from Thursday onwards.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 946 PM MST Sun Feb 25 2024

High clouds will continue to stream across the south and
central areas overnight, expanding northward by the morning
hours. LLWS is possible among many locations as stronger winds
increase aloft. Light snow is expected along the higher terrain
of the divide during the overnight and morning hours. CIGS will
lower for the mountain sites during the morning with ILS
breakpoints being reached by the afternoon. Strong winds will
eventually mix to the surface at all sites by late morning into
the afternoon hours with gusts 30 to 40 kts possible at times.
While KTEX and KASE stand the best chance of seeing
prevailing showers during the day, other TAF sites near the
divide like KHDN, KEGE and KGUC have a better chance of seeing
showers after 00Z or by Monday evening. More widespread
precipitation is expected beyond 06Z Tuesday with deteriorating
conditions as a strong cold front moves through the region, but
that is beyond this current TAF period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Storm Warning from 6 AM Monday to 11 PM MST Tuesday for
     COZ004-010-013.
     Winter Storm Warning from 5 PM Monday to 11 PM MST Tuesday for
     COZ009-017>019.
     Winter Storm Warning until 11 PM MST Tuesday for COZ012.
     Winter Weather Advisory until 11 AM MST Monday for COZ018-019.
UT...None.

&&

SHORT TERM...BGB
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Feb 25, 3:38 AM MST, 19 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
338 AM MST Sun Feb 25 2024

COZ001>014-017>023-UTZ022>025-027>029-261045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
338 AM MST Sun Feb 25 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Light snow will develop over the southern Colorado mountains this
evening then spreads northward later tonight. Accumulations of 2 to 4
inches are expected, mainly above 8,000 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The next winter storm is expected to impact much of the forecast
area through midnight Tuesday. Significant mountain snowfall is
possible in the Colorado mountains with potential storm totals
ranging from 1 to 2 feet with locally higher amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, West Elk and Sawatch Mountains

When
February 25, 11:00 PM MST to February 27, 4:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 6 to 15 inches of snow fell across the area with locally higher amounts up to 16.5 inches at Schofield Pass. Crested Butte 1.9NNE reported 8.5 inches of snow that was wind affected due to the snow squalls. Winds gusted in the 50 to 70 mph range at elevations above 11,000 feet with peak wind gusts of 80 mph or greater at elevations above 12,000 feet. Wind affected some snow amounts.

Winter Weather, Elkhead and Park Mountains

When
February 26, 9:00 AM MST to February 27, 7:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of snow fell across the area. Winds gusted in the 50 to 79 mph range at Storm Peak Lab.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
February 26, 11:00 AM MST to February 27, 2:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
RAWS
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Generally 1 to 3 inches of snow fell across the area. Winds gusted up to 45 mph at Little Dolores on February 27. A snow squall band moved through the area with winds gusting 35 to 45 mph with accumulating precipitation falling during this time as evident via a few RAWS sites even though not much accumulation fell.

Winter Storm, Southwestern San Juan Mountains

When
February 26, 10:00 PM MST to February 27, 3:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 10 to 15 inches of snow fell across the area with locally higher amounts of 20 to 24 inches at Sharkstooth and Columbus Basin. Winds gusted in the 55 to 70 mph range for elevations above 11,000 feet with peak wind gust of 79 mph at Putney at elevations above 12,000 feet.

Winter Weather, Northwestern San Juan Mountains

When
February 26, 11:00 PM MST to February 27, 2:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 7 to 12 inches of snow fell across the area. Winds gusted 50 to 75 mph at elevations above 11,000 feet. According to local observations, a snow squall moved through dropping visibility below 1 mile at Placerville.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 27, 12:00 AM MST to 7:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 6 to 10 inches of snow fell across the area with locally higher amounts up to 19.3 inches at Snowmass Ski area. 4 to 6 inches of snow fell in the Vail area with 6 inches at Vail 2.6E. Winds gusted in the 50 to 60 mph range at elevations above 11,000 feet with a peak wind gust of 78 mph at Snowmass Baldy above 12,000 feet elevation. Strong wind and blizzard conditions were observed via webcams as a result of the snow squalls.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
February 27, 12:00 AM MST to 10:00 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Generally up to 1 inch of snow fell across the area with 1.5 inches reported at Crawford 3.6SW. Winds gusted in the 35 to 45 mph range with a peak wind gust of 52 mph at Jay RAWS near Hotchkiss. The Montrose Regional Airport reported visibility less than 1 mile with gusts up to 45 mph and falling snow for a 20 minute period during the squall event on February 27.

Winter Weather, San Juan River Basin

When
February 27, 12:00 AM MST to 6:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
Mesonet
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Generally 1 to 3 inches of snow fell across the area. Winds gusted in the 25 to 35 mph range with peak wind gust of 50 mph at Sandoval Mesa RAWS on February 27. Mesonet sensors across the area received 0.3 inches of liquid precipitation with below freezing temperatures and winds gusting in the 35 to 45 mph range in the early afternoon during the snow squall event.

Winter Weather, Upper Gunnison River Valley

When
February 27, 1:00 AM MST to 6:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
AWOS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Generally 1 to 2 inches of snow fell across the area. Winds gusted in the 35 to 45 mph range with a peak wind gust of 46 mph at the Gunnison-Crested Butte Regional Airport. Moderate to heavy snow with visibility less than a quarter mile was observed between Montrose and Gunnison via CDOT webcams. The Gunnison-Crested Butte Regional Airport reported visibility below 1 mile and as low as quarter mile with snow and winds gusting between 40 and 50 mph during a 40 minute period on February 27 during the squall.

Winter Weather, Animas River Basin

When
February 27, 1:00 AM MST to 10:00 PM MST
Where
Animas River Basin forecast zone
Reported by
Mesonet
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Generally a trace to 1.4 inches of snow fell across the area. Winds gusted 30 to 45 mph on average with a peak gust of 55 mph at the Durango-La Plata County Airport on February 27. The snow squall band moved through in the early afternoon on February 27 with Hesperus indicating temperatures cold enough for snow, winds gusting to 30 mph and accumulating precipitation. Locations above 7000 feet saw snow with a rain/snow mix at elevations below 7000 feet.

Winter Weather, Central Yampa River Basin

When
February 27, 3:00 AM MST to 5:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Generally 3 to 6 inches of snow fell across the area with up to 6.5 inches reported at the Craig and Meeker COOP sites. Wind gusts were in the 35 to 45 mph range on average with a peak gust of 48 mph at the Meeker Coulter Field Airport.

Winter Weather, Upper Yampa River Basin

When
February 27, 3:00 AM MST to 5:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area with locally higher up to 8.8 inches of snow reported at Steamboat Springs 0.1NNE. Winds gusted in the 30 to 45 mph range on February 27 during the snow squall event.

Winter Weather, Four Corners / Upper Dolores River Basin

When
February 27, 3:00 AM MST to 2:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
ASOS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Generally trace to 2 inches of snow fell with 2 inches reported at Northdale COOP. Winds gusted in the 25 to 35 mph range but peaked 40 to 43 mph at the Cortez Municipal Airport on both February 26 and 27. The Cortez Municipal Airport reported snow and visibility down to 0.5 miles during the snow squall event.

Winter Weather, Grand and Battlement Mesas

When
February 27, 4:00 AM MST to 1:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
State Official
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Generally 3 to 6 inches of snow fell across the area with up to 7 inches reported at Skyway that was wind affected. Wind gusts peaked to 38 mph at Collbran during snow squalls.

Winter Weather, Flattop Mountains

When
February 27, 4:00 AM MST to 7:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 5 to 12 inches of snow fell across the area. Winds gusted in the 35 to 55 mph range.

Winter Weather, Central Colorado River Basin

When
February 27, 5:00 AM MST to 2:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 1 to 2 inches of snow fell across the area. Winds gusted in the 30 to 40 mph range with wind gusts over 50 mph during snow squalls for a 45 minute duration with a peak gust of 64 mph at No Name Tunnel.

Winter Weather, Paradox Valley / Lower Dolores River Basin

When
February 27, 3:00 PM MST to 8:00 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
RAWS
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Generally up to 2 inches of snow fell in the Norwood area. Winds gusted to 30 to 40 mph on average. Some RAWS sites indicated a rapid temperature drop on February 27 with gusts 35 to 40 mph and precipitation accumulation during the snow squall event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165847, 1165841, 1165851, 1165853, 1165852, 1165845, 1165846, 1165857, 1165850, 1165856, 1165840, 1165842, 1165855, 1165844, 1165849, 1165843, 1165854.